Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Infect Dis. 2008 May 1;197(9):1282-8. doi: 10.1086/586899.

Declining hepatitis A mortality in the United States during the era of hepatitis A vaccination.

Author information

  • 1Division of Viral Hepatitis, Centers for Disease Control and Prevention, Atlanta, GA 30333, USA. tcv3@cdc.gov

Abstract

BACKGROUND:

Since the mid-1990s, hepatitis A vaccine has been recommended for US children living in historically high-incidence states and for persons with other risk factors or chronic liver disease (CLD). The incidence of hepatitis A has declined dramatically during the era of vaccination, but trends in mortality are largely unknown.

METHODS:

US death certificates from 1990 to 2004 for which hepatitis A was listed as the underlying cause of death were analyzed. Average annual age-adjusted mortality rates during the prevaccine (1990-1995) and post-vaccination recommendation (2000-2004) periods were compared using a Mantel-Haenszel test of association. The number of deaths for which CLD was listed as a contributing cause was determined.

RESULTS:

Overall, 1436 deaths due to hepatitis A occurred, averaging 96 annually (range, 142 in 1995 to 54 in 2003). CLD contributed to nearly half of these deaths. Mortality rates paralleled incidence rates, beginning to decline in the mid-1990s and achieving low points in 2003 and 2004. Average rates were 32% lower in the post-vaccination recommendation period than in the prevaccine period (P < .01). The decline was more dramatic for states with (45%; P < .001) than without (23%; P = .002) recommendations.

CONCLUSIONS:

Hepatitis A mortality rates have declined over the past decade. CLD remains an important and preventable contributing cause of death due to hepatitis A.

Comment in

PMID:
18422440
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk